Alert archive / California / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 83, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 4, 2022, 5:04 PM PDT for San Bernardino County, California; Clark County, Nevada; Mohave County, Arizona. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2022, 5:04 PM PDT (00:04 UTC)
- Expired
- Sep 4, 2022, 5:45 PM PDT
- In force
- 41 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 109 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 5:25 PM PDT | TSTM WND GST 58 | 2 Wsw Lake Havasu City, AZ | LONDON BRIDGE MESONET SITE RECORDED GUST TO 58 MPH WITH THUNDERSTORM GUST FRONT. DATA COURTESY OF EARTH NETWORKS. |
| Sep 4, 5:36 PM PDT | TSTM WND DMG | 3 Wsw Lake Havasu City, AZ | TWO OVERTURNED BOATS ON LAKE HAVASU AS A RESULT OF THUNDERSTORM RELATED WIND GUSTS. INJURIES UNKNOWN AT THIS TIME. EXACT LOCATION ESTIMATED. |
| Sep 4, 5:40 PM PDT | TSTM WND DMG | 3 Wsw Lake Havasu City, AZ | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3 WSW LAKE HAVASU CITY. TWO OVERTURNED BOATS ON LAKE HAVASU AS A RESULT OF THUNDERSTORM RELATED WIND GUSTS. INJURIES UNKNOWN AT THIS TIME. EXACT LOCATION ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 433 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 3828 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
969
WUUS55 KVEF 050004
SVRVEF
AZC015-CAC071-NVC003-050045-
/O.NEW.KVEF.SV.W.0083.220905T0004Z-220905T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
504 PM PDT Sun Sep 4 2022
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
Southwestern Mohave County in northwestern Arizona...
East central San Bernardino County in southern California...
Southern Clark County in southern Nevada...
* Until 545 PM PDT/545 PM MST/.
* At 503 PM PDT/503 PM MST/, severe thunderstorms were located along
a line extending from 9 miles west of Yucca to 12 miles northeast
of Cattail Cove State Park, moving west at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Lake Havasu City, Topock, Needles, Mesquite Creek, Desert Hills,
Arizona Village, Mojave Ranch Estates, Mohave Valley, Highway 95
And I-40 and Willow Valley.
This includes the following highways...
Interstate 40 in Arizona between mile markers 0 and 20.
Interstate 40 in California between mile markers 131 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If on or near the Colorado River from Mohave Valley to south of Lake
Havasu, get away from the water and move indoors or inside a
vehicle. Remember, lightning can strike out to 15 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.
&&
LAT...LON 3505 11493 3438 11448 3442 11391 3497 11427
TIME...MOT...LOC 0003Z 092DEG 24KT 3491 11430 3449 11402
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
Morgan2 follow-up statements
669
WWUS55 KVEF 050023
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
523 PM PDT Sun Sep 4 2022
AZC015-CAC071-NVC003-050045-
/O.CON.KVEF.SV.W.0083.000000T0000Z-220905T0045Z/
Mohave AZ-San Bernardino CA-Clark NV-
523 PM PDT Sun Sep 4 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM
PDT/545 PM MST/ FOR SOUTHWESTERN MOHAVE...EAST CENTRAL SAN BERNARDINO
AND SOUTHERN CLARK COUNTIES...
At 522 PM PDT/522 PM MST/, severe thunderstorms were located along a
line extending from 8 miles south of Oatman to 9 miles north of Three
Dunes Campground, moving west at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Lake Havasu City, Topock, Needles, Mesquite Creek, Desert Hills,
Arizona Village, Mojave Ranch Estates, Mohave Valley, Highway 95 And
I-40 and Willow Valley.
This includes the following highways...
Interstate 40 in Arizona between mile markers 0 and 20.
Interstate 40 in California between mile markers 131 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
If on or near Lake Havasu, or on the Colorado River as far north as
Mohave Valley, get away from the water and move indoors or inside a
vehicle. remember, lightning can strike out to 15 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.
&&
LAT...LON 3505 11493 3438 11448 3442 11391 3497 11427
TIME...MOT...LOC 0022Z 092DEG 24KT 3491 11443 3449 11415
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
Morgan026 WWUS55 KVEF 050042 SVSVEF Severe Weather Statement National Weather Service Las Vegas NV 542 PM PDT Sun Sep 4 2022 AZC015-CAC071-NVC003-050051- /O.EXP.KVEF.SV.W.0083.000000T0000Z-220905T0045Z/ Mohave AZ-San Bernardino CA-Clark NV- 542 PM PDT Sun Sep 4 2022 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOHAVE...EAST CENTRAL SAN BERNARDINO AND SOUTHERN CLARK COUNTIES WILL EXPIRE AT 545 PM PDT/545 PM MST/... This warning has been replaced with a new Severe Thunderstorm Warning valid until 630 PM PDT/MST. LAT...LON 3505 11493 3438 11448 3442 11391 3497 11427 TIME...MOT...LOC 0041Z 092DEG 24KT 3491 11455 3449 11427 $$ Morgan
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 12:41 PM PDT, 4 hours 23 minutes earlier.
Area forecast discussion, Sep 4, 12:41 PM PDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1241 PM PDT Sun Sep 4 2022
.SYNOPSIS...Very hot conditions will continue through the middle
of next week before temperatures moderate and moisture increases
next weekend. In the meantime, a few isolated storms are possible
today mainly in northwest Arizona, with drier conditions to follow
for most of next week.
&&
.SHORT TERM...Tonight through Thursday.
Any thunderstorms and outflow winds that develop this afternoon will
end after sunset, with quiet but mild weather expected overnight.
Tonight and Monday the main area of high pressure shifts east and
and starts to build back over the region, which will scour out any
moisture and thus end afternoon thunderstorm chances. PWATs decrease
through Monday and CAPE Monday afternoon is progged to be much lower
across the region than it is has been these past couple of
afternoons. A few hi-res models try to develop something in the
higher terrain of the southern Great Basin as well as southwest
Utah, but these storms will struggle given the upper level
increasing heights.
Continued dry conditions should persist through Thursday. With
decreasing moisture comes increasing temperatures. The area of high
pressure is expected to sit firmly in place over eastern Nevada and
southern Utah as it strengthens through much of the week. On Tuesday
and Wednesday, expecting upper level heights 2 to 3 standard
deviations above normal with a nearly 600dm high shown on models.
The excessive heat warning continues as there is high confidence for
well above normal temperatures through Wednesday. With very warm
overnight lows and how long this extreme heat will be in place,
extreme heat risk and dangerous conditions are likely. The excessive
heat warning may need to be extended into Thursday, but will hold
off for now as it is uncertain how incoming systems will interact
with the area of high pressure and when they will knock back the
ridge. Given the strength of this high and past experience- strong
high pressure tends to win out and hold on longer than long range
models tend to show (which we have been seeing as models keep
trending longer with this heatwave).
.LONG TERM...Thursday through the Weekend.
Friday into next weekend is looking promising for a tropical system
developing along the coast of Mexico to be drawn up near northern
Baja and southern California along the southwest periphery of the
high pressure which will be nudged near the Four Corners Region.
This would bring the potential for considerable tropical moisture
spreading into our region and this is reflected in the latest
ensemble-based NBM. The gridded temperature forecast pulls highs
down 10-15 degrees Friday and Saturday while chances for
precipitation increase to 20-40 percent Saturday and Sunday. While
this scenario is far from certain, the latest ECMWF and GEFS
ensemble means are in quite good agreement with the high moving to
the east and the tropical circulation near northern Baja which would
open the door for the influx of moisture. We will continue to watch
for this possibility while we wait for the heat to break.
&&
MAX HIGH SUNDAY, SEP 4 MONDAY, SEP 5 TUESDAY, SEP 6
Record(Yr)/Fcst Record(Yr)/Fcst Record(Yr)/Fcst
Las Vegas 111(1947)/107 112(2020)/108 114(2020)/110
Bishop 107(2020)/103 105(2020)/105 104(2020)/106
Needles 117(2020)/109 119(2020)/110 120(2020)/112
Barstow-Daggett 113(2020)/106 114(2020)/110 116(2020)/111
Kingman 107(2020)/99 109(2020)/101 110(2020)/103
Desert Rock 109(2020)/103 107(2020)/105 109(2020)/108
Death Valley 122(2020)/119 125(2020)/122 123(2020)/124
The table below shows the record warm low temperature, the year the
record was last set, and the forecast temperature for all of our
climate sites.
WARM LOW SUNDAY, SEP 4 MONDAY, SEP 5 TUESDAY, SEP 6
Record(Yr)/Fcst Record(Yr)/Fcst Record(Yr)/Fcst
Las Vegas 84(2007)/85 86(2019)/86 84(2020)/86
Bishop 64(2014)/63 61(1984)/61 61(1950)/62
Needles 89(2007)/83 91(2001)/84 99(2019)/85
Barstow-Daggett 80(2017)/82 82(1984)/83 82(2016)/83
Kingman 76(1982)/72 75(2007)/74 77(1917)/75
Desert Rock 79(1996)/79 78(2002)/78 78(1989)/79
Death Valley 100(2007)/96 95(2013)/95 96(2013)/95
&&
&&
.AVIATION...For Harry Reid...Isolated thunderstorms later this
afternoon and evening will be located in far southern Clark, Mohave
and eastern San Bernardino Counties. Winds in the valley will favor
an easterly direction during max heating. Still some uncertainty in
the forecast this evening. There is some agreement in models showing
an outflow boundary reaching the valley around 03Z this evening.
Quite a bit more uncertainty in the magnitude of the wind though.
For now, forecast does call for a shift to the southeast with speeds
up to 12 kts. Of course, will have a better handle on the situation
once storms develop. Wind regime into Labor Day favors the typical
downvalley direction late tonight becoming light and variable
tomorrow morning. As temperatures warm Labor Day an easterly
direction will develop up to 9 kts. Isold shower/thunderstorm
possible west and north of Las Vegas Labor Day. FEW-SCT clouds
around 12-15 kft during the period.
For the rest of southern Nevada, northwest Arizona and southeast
California...Convective allowing models show isolated
showers/thunderstorms favoring the higher terrain of northwest
Arizona this afternoon. Storms move into the lower Colorado River
Valley and eastern San Bernardino County between 00Z and 04Z this
evening. KIFP and KEED most at risk of seeing impacts from gusty
outflow winds. Anticipate last of the thunderstorms to dissipate
over San Bernardino County by 06Z. Winds overnight will favor
typical downslope directions with speeds becoming upvalley Labor Day
with speeds generally less than 10 kts. The exception will be in the
Owens Valley around KBIH where south wind gusts up to 20 kts
possible. Isold showers/thunderstorms possible west and north of Las
Vegas Labor Day. FEW-SCT clouds around 12-15 kft during the period.
&&
.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&
SHORT TERM...Nickerson
LONG TERM...Outler
AVIATION...Pierce
For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and TwitterThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 5:38 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 52 min |
| Sep 4, 6:08 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 67 min |
| Sep 4, 7:31 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 44 min |
| Sep 4, 8:46 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 23 min |
| Sep 4, 5:01 PM PDT | Severe Thunderstorm Warning | VEF | Mohave | 44 min |
| Sep 4, 5:19 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 4, 5:41 PM PDT | Severe Thunderstorm Warning | VEF | Mohave | 49 min |
| Sep 4, 5:53 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2022Severe Thunderstorm Warnings in Nevada, 2022Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.